We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Children and adolescents should be protected from codeine
Doctors warn against the use of drugs with codeine. According to the experts, analgesics with codeine are not suitable for treating children under the age of twelve. Now an incident with a 14 year old girl confirmed this warning. The teenage girl was seriously ill after taking pain medication with codeine. The current case was published in the specialist journal "BMJ Case Reports".
Medicines with codeine have long been criticized for not being effective enough and for increasing the risk of intoxication and addiction. Experts later said that these allegations were unjustified. Now the case of a fourteen-year-old girl made it clear that codeine medication should never be used to treat teenagers or young children. The girl was confused for days and suffered severe side effects.
Girl suffers from memory loss and sleeps twenty hours a day through codeine
In a fourteen-year-old teenager, an over-the-counter pain reliever with codeine would have caused acute confusion, doctors report in their investigation. To date, there have been no published reports of such effects in minors. Many parents still give codeine products to their children today, despite concerns from regulators. This could be because "some parents are still convinced of the strong and quick analgesic effect," said medical professionals from Ireland. The girl was treated in a hospital for five days, the teenager was extremely confused and even suffered from memory loss. She slept about twenty hours a day, had a reduced attention span, and suffered from occasional headaches.
Never take codeine for more than three days
The child's parents had told doctors that, among other things, their fourteen-year-old child was wrongly convinced that she took a shower even though she didn't have it. While the girl was doing her homework, she also unconsciously changed the language. The teenager had been suffering from flu-like symptoms for more than 15 days. She often missed school and was treated with two or three tablespoons of codeine phosphate a day. Although the girl had not exceeded the recommended daily dose of three to six tablespoons, the child took the medication for too long. A maximum duration of three days is recommended, the doctors said in the investigation. For this reason, it was suspected that the fourteen-year-old had consumed around 450-675 mg of codeine, instead of the maximum recommended amount of 270 mg.
Codeine can affect the central nervous system and breathing
The symptoms subsided after the child spent five days in the hospital. At that point, there was no more codeine in the teen's urine. A clinical follow-up examination two weeks after her discharge showed that the fourteen-year-old was completely symptom-free again. The confused state is a relatively unusual complaint for codeine. It was "urgently necessary to carry out further thorough examinations in this area," said the physicians involved. Codeine is known to often affect the central nervous system and breathing. In addition, the drug can cause severe itching on the skin.
Codeine can trigger addiction in children
In April, the European Medicines Agency warned doctors not to use codeine in children and adolescents for treatment. The agency reviewed international data for cough and other respiratory infections, including four deaths, with codeine involvement. The drug should only be used in coughs and colds of minors under special circumstances, the doctors explained. Older children and adolescents with breathing difficulties should not use codeine under any circumstances. Although there was no evidence of codeine addiction in this case, previous research suggested that children and particularly vulnerable adults could develop an increased addiction potential for the drug, the authors of the "BMJ" article explained. The combination of ineffectiveness, risk of acute poisoning, and addiction that may arise could make the use of over-the-counter medicines with codeine unjustified.
People under the age of 18 should completely avoid codeine
Codeine is approved as a powerful medicine for pain relief. If parents have questions, they should go to their family doctor or pharmacist, who can best advise them and recommend alternative treatment methods. Medical professionals are aware of the risks associated with prescribing codeine and are in line with current guidelines. You would not normally recommend codeine to use codeine medication in children, said Professor Nigel Mathers of the Royal College of General Practitioners. It is also not advisable to use codeine medication if, for example, patients have asthma. Codeine is an effective cough suppressant and available everywhere without a prescription. So if patients decide to take drugs with codeine, they should read the leaflet urgently and adhere strictly to the recommended dose. People under the age of 18 should not use codeine medication when coughing, pharmacist Neal Patel warned.
Codeine: Risks clearly outweigh
There would be "limited evidence that codeine is effective in treating cough and cold in children," the pharmacist added. The risks outweigh the benefits for treating the symptoms of cough in this age group. Medicines containing codeine for the treatment of pain or cough in children are not suitable because of the possible serious side effects, explained Patel. Pharmacists generally advise that the medicinal product with codeine should only be taken for three days and only in the recommended dose. If used for a long time, the drug could become addictive. People with a cough that lasts longer than two weeks should consult a pharmacist or family doctor for advice. (As)